Alert archive / Wisconsin / Flash Flood Warnings in 2024
Flash Flood Warning 1, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at May 7, 2024, 6:56 PM CDT for Jackson County, Monroe County, Wisconsin. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2024, 6:56 PM CDT (23:56 UTC)
- Expired
- May 7, 2024, 10:34 PM CDT
- In force
- 4 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jackson County, WI, Monroe County, WI
The radar
The La Crosse radar (KARX), 65 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 7:00 PM CDT | FLASH FLOOD | 3 Wsw Warrens, WI | Many area roads near Warrens, WI are closed and covered with water and debris. Most notable closures are in the area of US Hwy 12 and Co Hwy Ew. Water depth of 3 to 4 feet in some places. Impacts ongoing. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1405 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
503
WGUS53 KARX 072356
FFWARX
WIC053-081-080745-
/O.NEW.KARX.FF.W.0001.240507T2356Z-240508T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
656 PM CDT Tue May 7 2024
The National Weather Service in La Crosse has issued a
* Flash Flood Warning for...
Southeastern Jackson County in west central Wisconsin...
Northeastern Monroe County in west central Wisconsin...
* Until 245 AM CDT Wednesday.
* At 656 PM CDT, local law enforcement reported thunderstorms
producing heavy rain across the warned area. Between 2 and 4
inches of rain have fallen. Additional rainfall amounts of 0.5 to
1 inch are possible in the warned area. Flash flooding is ongoing.
Flooding of up to 4 feet of water was reported near county EW and
highway 12.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Tomah, Warrens, Jellystone Park Near Warrens, Kirby, The Rezin
Landing Strip and Valley Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4420 9047 4419 9034 4401 9042 4405 9065
4408 9067 4420 9053
FLASH FLOOD...OBSERVED
$$
JAM1 follow-up statement
683
WGUS73 KARX 080334
FFSARX
Flash Flood Statement
National Weather Service La Crosse WI
1034 PM CDT Tue May 7 2024
WIC053-081-080344-
/O.CAN.KARX.FF.W.0001.000000T0000Z-240508T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson WI-Monroe WI-
1034 PM CDT Tue May 7 2024
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN JACKSON AND
NORTHEASTERN MONROE COUNTIES...
The heavy rain has ended. A few showers are possible through 1 AM,
but any additional rainfall will be light. Flash flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
&&
LAT...LON 4420 9047 4419 9034 4401 9042 4405 9065
4408 9067 4420 9053
$$
JAMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at May 7, 6:36 PM CDT, 20 minutes earlier. Its key messages:
- Scattered storms into the evening, mostly along and east of the Mississippi River. A few could be strong with small hail, gusty winds...but can't rule out a funnel cloud or two in western WI.
- Active weather pattern with a series of shortwave troughs promising periodic rain chances into next week. Severe threat looks low. Rainfall from today through next Thu could reach 1 1/2 to 2".
- Cool Thursday, mostly around the seasonable normals after that.
Area forecast discussion, May 7, 6:36 PM CDT, 20 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 636 PM CDT Tue May 7 2024 .KEY MESSAGES... - Scattered storms into the evening, mostly along and east of the Mississippi River. A few could be strong with small hail, gusty winds...but can't rule out a funnel cloud or two in western WI. - Active weather pattern with a series of shortwave troughs promising periodic rain chances into next week. Severe threat looks low. Rainfall from today through next Thu could reach 1 1/2 to 2". - Cool Thursday, mostly around the seasonable normals after that. && .DISCUSSION... Issued at 210 PM CDT Tue May 7 2024 OVERVIEW: wagon train of upper level shortwaves are looking to drive across/near the upper mississippi river valley through the weekend, and much of next week. While there are some differences in timing/placement of the upper level features in the GEFS and EPS, they both agree the pattern should stay "active". There doesn't look to be much/if any tap to gulf moisture after today, but the model blend suggests amounts (including today) upwards of 1 1/2 to 2" through next Thu. A 10 to 20% to exceed 3" for a few locations. After today, instability is looking meager through the period for most days, keeping any severe threat low (to none). REST OF THE AFTERNOON/TONIGHT: Additional Showers & Storms This Afternoon and Evening As our morning line of storms continues to exit the region, clearing skies with occasional bands of low-level clouds on GOES-16 visible satellite imagery can be noted pivoting around a clearly defined low pressure center. As we continue through the afternoon, clearing skies will allow for destabilization to take place with the 07.15z RAP ramping up MLCAPE values to around 1000-1500 J/kg later into the afternoon. As of 1830z, satellite imagery shows some aggravated cumulus with a few weak convective cells popping up east of the Mississippi River. While the instability later today is fairly conducive for convection, however, 0-6km bulk shear profiles (around 10 kts) in the CAMs would suggest a more pulse storm environment. In short, expecting cells to develop quickly when any localized surface boundaries are utilized but will struggle to maintain their cores aloft. Consequently, there may be some small hail and gusty winds with the most robust updrafts when considering relatively low freezing levels to around 8kft. With surface flow changing to southwest by 21z, will have to watch for some non-supercell funnel/tornado threat as 0-3km CAPE approaches 300 J/kg. Therefore, the RAP increases the non-supercell tornado parameter substantially for a few hours this afternoon and evening. Currently, the CAMs suggests showers and storms to move northeast with the mean wind through the later evening hours and weaken as instability wanes. WED AFTERNOON/THU: an occlusion still set to lay northwest of its parent sfc low tracking east across the Ohio River Valley Wed afternoon/evening. A loft, shortwave energy set to spit east from the plains while a ripple in the upper level flow drops southward out of Canada. The features will interact to spark areas of showers - mostly favored along/south of I-90. These will sink south/southeast with the shortwave movement/exit of the sfc trough Thu. Meager instability with the bulk of the deep layer shear farther south. Some turning in the the lowest 0-1km per RAP bufkit soundings, and there is sfc convergence along the occlusion. With a cold core upper level low association, there does lie some low end risk for tornadoes near the sfc convergence Wed afternoon. Overall, the bulk of the severe threat lies south of the local area. FRIDAY: the long range guidance has been in good agreement with taking a shortwave trough out of southern Canada south/southeast, dropping it across the upper mississippi river valley Fri afternoon/evening. Weak low level warming and a little Fgen will help the feature spark another area of showers as it spins across the region. 250-500 J/kg of SCAPE in the GFS and NAM support some scattered thunder chances while deeper shear is displaced to the west. No severe expected at this time. With no southern tap to deep moisture, rainfall amounts trending less than 1/4". SUNDAY/START OF NEXT WEEK: more bits of upper level energy currently progged to slip across/near the region in the GEFS and EPS, bringing additional rain chances. Some differences in timing and location, but the long range guidance keeps it active and potentially wet through the middle part of next week. TEMPS: Thu still trending to be the coolest day of the week with an upper level trough dropping across the region - bringing colder air along with cooling from areas of rain. Probabilities in the LREF sit at 10-20% to warm out of the 50s - although the EPS is a bit more optimistic that a few locations could break 60 degrees. After that, the EPS and GEFS settle in to temperatures plus/minus 5 to 10 degrees around the seasonable normals. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 632 PM CDT Tue May 7 2024 VFR conditions are forecast through the TAF period with periodic visibility reductions possible at LSE as light showers and storms move through. After showers and storms move out to the east later this evening, light winds turning to the southwest tonight and east/northeast tomorrow highlight the TAF. More showers and storms are on tap tomorrow evening; more details on that in future forecasts. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...Naylor/Rieck AVIATION...KAA
Hazardous weather outlook, May 7, 1:32 PM CDT, 5 hours 24 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 132 PM CDT Tue May 7 2024 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-081000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 132 PM CDT Tue May 7 2024 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered storms into early evening, mostly along and east of the Mississippi River. A few stronger storms could produce small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few storms are possible Wednesday afternoon and evening. A few could be strong. Additional storm chances return for Friday into early next week. Organized severe weather is not expected. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
In the hours before
Local storm report, May 7, 5:58 PM CDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
558 PM CDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM Hail Cassville 42.72N 90.99W
05/07/2024 M0.88 Inch Grant WI Emergency Mngr
&&Local storm report, May 7, 6:03 PM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
603 PM CDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM Hail 1 SE Onalaska 43.88N 91.21W
05/07/2024 M0.50 Inch La Crosse WI Public
Report from mPING: Half-inch (0.50 in.).
&&Special weather statement, May 7, 6:03 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service La Crosse WI
603 PM CDT Tue May 7 2024
WIZ042-043-080000-
Juneau WI-Monroe WI-
603 PM CDT Tue May 7 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JUNEAU AND
NORTHEASTERN MONROE COUNTIES THROUGH 700 PM CDT...
At 602 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Babcock, or 21 miles northeast of Tomah, moving east
at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern Juneau
and northeastern Monroe Counties, including the following
locations... New Miner, Valley Junction, The Meadow Valley Flowage,
Sprague, Mather, The Necedah Wildlife Refuge, The Sprague Mather
Flowage, Normay Ridge, Finley, and Meadow Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4421 8993 4420 8991 4419 8993 4419 8991
4418 8990 4418 8993 4415 8993 4417 8997
4413 8999 4413 8997 4412 9001 4410 9001
4409 9003 4404 9002 4403 9046 4416 9038
4416 9031 4425 9031 4425 8990 4423 8989
TIME...MOT...LOC 2302Z 262DEG 19KT 4419 9018
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JAMSpecial weather statement, May 7, 6:24 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service La Crosse WI
624 PM CDT Tue May 7 2024
WIZ061-080015-
Grant WI-
624 PM CDT Tue May 7 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GRANT COUNTY
THROUGH 715 PM CDT...
At 623 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dickeyville, or 9 miles north of Dubuque, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Platteville, Dickeyville, Georgetown, Arthur, Potosi, Livingston,
Ellenboro, Tennyson, Union, Kieler, Lock And Dam 11, Sandy Hook,
Cornelia, Rockville, Louisburg, Platteville Airport, and Big Patch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4251 9063 4254 9064 4259 9069 4263 9070
4264 9073 4266 9082 4294 9043 4261 9043
TIME...MOT...LOC 2323Z 224DEG 33KT 4263 9068
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
EMSLocal storm report, May 7, 6:32 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
632 PM CDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM Hail 1 W Platteville 42.74N 90.49W
05/07/2024 M0.25 Inch Grant WI Trained Spotter
&&Special weather statement, May 7, 6:34 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service La Crosse WI
634 PM CDT Tue May 7 2024
WIZ044-080000-
Adams WI-
634 PM CDT Tue May 7 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ADAMS COUNTY
THROUGH 700 PM CDT...
At 634 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Wisconsin Dells, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southeastern Adams
County, including the following locations... Coons Deep Lake
Campground, County Roads B And P, Brooks, K And L Campground, County
Roads B And K, Highway 82 And County B, Big Spring, and Highway 23
And County B.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4365 8973 4382 8976 4385 8960 4366 8960
TIME...MOT...LOC 2334Z 262DEG 18KT 4375 8965
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JAMThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 6:14 AM CDT | Special Weather Statement | ARX | Vernon | 16 min |
| May 7, 4:42 PM CDT | Special Weather Statement | ARX | Clark, Jackson, Juneau, Monroe | 93 min |
| May 7, 5:21 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Juneau, Monroe | 39 min |
| May 7, 5:37 PM CDT | Special Weather Statement | ARX | Grant | 53 min |
| May 7, 5:45 PM CDT | Areal Flood Advisory | ARX | Jackson, Monroe | 71 min |
| May 7, 6:03 PM CDT | Special Weather Statement | ARX | Juneau | 57 min |
| May 7, 6:24 PM CDT | Special Weather Statement | ARX | Grant | 51 min |
| May 7, 6:34 PM CDT | Special Weather Statement | ARX | Marquette | 26 min |
| May 7, 6:58 PM CDT | Special Weather Statement | ARX | Adams | 62 min |
Nearby
Flash Flood Warnings in Wisconsin, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.